Wyoming, 2018

High Wind in Wyoming, April 12, 2018

April 12, 2018 · NWS CYS · 19 events in 8 counties and zones

A period of high winds developed across portions of southeastern Wyoming.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A period of high winds developed across portions of southeastern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 12, 10:22 AM MST, 53 minutes earlier.

Area forecast discussion, Apr 12, 10:22 AM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1122 AM MDT Thu Apr 12 2018

.SHORT TERM...(Today through Friday)
Issued at 515 AM MDT Thu Apr 12 2018

Very busy morning on the forecast desk with numerous Watches,
Warnings and Advisories posted for a mixed bag of weather for the
next 2 days. First off, today we are mostly concerned with another
round of high winds across southeastern Wyoming where we have
High Wind Warnings posted. Gusts to 60 mph with some 70 mph gusts
possible in the typically higher gap wind areas. As the gradient
tightens, higher winds will start off over the higher elevations
west of I-25 this morning, spreading east of the south Laramie
Range this afternoon into the early evening. Outdoor burning is
highly discouraged again today with the strong winds and low
humidity, and we do have another round of Red Flag Warnings posted
east of the Laramie Range and south of Wheatland and Torrington
today where RH values will drop to around 15 percent with strong
winds above 40 mph.

Our attention then turns to the upper trough moving onto the west
coast today, that will start to deepen and stack significantly
during the day on Friday to the east of our region. As the low
starts to deepen, a persistent area of moderate to heavy snow on
the northwest side of the system is still expected to bring
impacts to the northeastern zones of our forecast area through the
day on Friday. We kept the highest snow totals around the Chadron
and Alliance areas, closer to the ensemble model means
projections, with just under a foot of snow in those areas by
tomorrow night (and where we keep the Winter Storm Watches going
that will likely be upgraded to Winter Storm Warnings later
today). We kept Niobrara county in the Winter Storm Watch for this
issuance even though we have been trending down with expected
snowfall totals that area. The potential that 4 to 6 inches of
snow that area combined with strong winds could result in having
to issue a Blizzard Warning. Same goes for much of the Nebraska
Panhandle with the exception of Banner and Kimball counties where
confidence in much lower totals is seen...but to the east from
Alliance down to Sidney and even around Scottsbluff there may be
enough snow with the wind effects to bring significant impacts, so
we added those zones to the Winter Storm Watch for now. Farther
west, we highlight High Wind Watches for tomorrow with an inch or
so of snow by tomorrow evening. The higher elevations in the
mountains of southern Wyoming are expected to get 6 to 12 inches
of snowfall on the western facing slopes, so we added Winter
Weather Advisories starting late today for those zones.

.LONG TERM...(Friday night through Wednesday)
Issued at 515 AM MDT Thu Apr 12 2018

Models show slowly improving conditions late Friday night and
early Saturday as the strong storm system across the plains
continues to move east across far eastern Nebraska and Kansas.
Winds will be slow to diminish in intensity through the next with
gusts over 40 mph still common over the eastern plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)
Issued at 1120 AM MDT Thu Apr 12 2018

VFR prevails through this afternoon with lowering CIGS this evening
and overnight tonight. MVFR CIG/VIS will spread southwest into KCDR
and KAIA after 06Z. Strong westerly winds will impact aviation
operations with gusts around 50 kt at KRWL and KLAR this afternoon,
and 35-45 kt elsewhere in southeast Wyoming. Moderate to strong
mountain wave turbulence is expected in these areas into late this
evening. South to southeast winds will prevail for the Nebraska
Panhandle with gusts around 25 knots. Rain showers will gradually
spread northeast across Carbon and Albany counties this afternoon
behind the front, and further east tonight.

&&

.FIRE WEATHER...
Issued at 515 AM MDT Thu Apr 12 2018

High winds and low relative humidity for areas along and east of
Interstate 25 in southeastern Wyoming today will result in
critical fire weather conditions for areas south of Wheatland and
Torrington. Also to be closely monitored today will be the
southern sections of zone 308 where humidity values will fall to
around 18 percent with strong west to southwesterly winds gusting
around 55 mph...which could lead to an upgrade to a Red Flag
Warning in that area should humidity levels fall below expected
levels. Humidity values will recover tonight and Friday ahead of a
winter storm system that is poised to move across eastern Wyoming
and the western Nebraska Panhandle Friday and Friday night.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

&&

SHORT TERM...JG
LONG TERM...TJT
AVIATION....MAJ
FIRE WEATHER...JG
Hazardous weather outlook, Apr 12, 4:47 AM MST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
547 AM MDT Thu Apr 12 2018

WYZ101>119-131200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
547 AM MDT Thu Apr 12 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Winds with gusts to near 60 mph today will occur over a large
portion of southern and southeastern Wyoming. These strong winds
will pose a hazard to those driving high profile vehicles as well
as those pulling light trailer loads such as RV's and campers.
Very low humidity values for areas along and east of I-25 and
south of Wheatland will combine with the high winds today to
increase the potential for wildfires. Outdoor burning today is
highly discouraged just about anywhere in eastern Wyoming due to
the high winds.  By tonight, snow showers will be increasing in
intensity over the mountains of southern Wyoming where Winter
Weather Advisories have been posted starting late today. Snow will
begin to spread eastward onto the high plains of eastern Wyoming
and western Nebraska late tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Snow will continue across eastern Wyoming into the early evening
hours bringing the potential for travel impacts due to blowing
snow across the region. The heaviest snowfall of 4 inches or more
is projected to fall from around Lusk eastward into South Dakota
and the northern Nebraska Panhandle. Heavier snowfall of 6 to 12
inches is projected for the Sierra Madre and Snowy Ranges as
well...with lesser amounts in the lower elevations of southeastern
Wyoming. Snow combined with strong winds on Friday will pose a
potential for periodically low visibilities and slick roads due to
blowing snow. Conditions are expected to begin improving Friday
night with no significant weather expected over the weekend into
early next week.

.Spotter information statement...

Spotter reports of snowfall will be valuable through Friday night
and greatly appreciated.

NEZ002-003-019>021-054-055-095-096-131200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
547 AM MDT Thu Apr 12 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No significant weather concerns are expected through today. Snow
showers will be moving in from the west late tonight with some
snow accumulations expected by Friday morning across the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Snow will increase in coverage and intensity through the day on
Friday as much colder air moves in behind a cold front. The
heaviest snowfall is expected Friday afternoon and evening as a
strong low pressure system deepens over Kansas. Significant travel
impacts from several inches of snow combined with strong winds
is possible Friday and Friday night, especially for areas
northeast of a Scottsbluff to Sidney line. Winter Storm Watches
are in effect for these areas, with the worst conditions for snow,
blowing snow and very low visibilities expected to be in the
Chadron to Alliance areas Friday afternoon and evening. Conditions
are expected to begin improving Friday night with no significant
weather expected over the weekend into early next week.

.Spotter information statement...

Spotter reports of snowfall will be valuable through Friday night
and greatly appreciated.

In the hours before

Local storm report, Apr 12, 8:27 AM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
927 AM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     NON-TSTM WND GST 6 WNW BUFORD            41.14N 105.41W
04/12/2018  M58 MPH          ALBANY             WY   COUNTY OFFICIAL

            VEDAUWOO WYDOT SENSOR..

&&

MJAMSKI
Local storm report, Apr 12, 9:45 AM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HIGH SUST WINDS  6 WNW BUFORD            41.14N 105.41W
04/12/2018  M42 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SENSOR. SUSTAINED 40-42 MPH FOR PAST HOUR.

&&

MJAMSKI
Local storm report, Apr 12, 10:57 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1157 AM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     NON-TSTM WND GST RAWLINS                 41.78N 107.23W
04/12/2018  M59 MPH          CARBON             WY   AMATEUR RADIO

&&

MJAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
April 12, 11:15 AM MST to 1:15 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The HADS sensor at Seminoe Dam measured sustained winds of 40 mph or higher.

High Wind, Central Carbon County

When
April 12, 11:35 AM MST
Where
Central Carbon County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The wind sensor at the Rawlins Airport measured a peak gust of 59 mph.

High Wind, Central Carbon County

When
April 12, 12:00 PM MST
Where
Central Carbon County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Walcott Junction measured a peak wind gust of 66 mph.

High Wind, North Snowy Range Foothills

When
April 12, 12:30 PM MST to 1:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, Laramie Valley

When
April 12, 12:35 PM MST to 1:35 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher.

High Wind, Shirley Basin

When
April 12, 12:50 PM MST to 1:50 PM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Shirley Rim measured sustaijned winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
April 12, 12:55 PM MST to 1:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 measured peak wind gusts of 63 mph.

High Wind, North Snowy Range Foothills

When
April 12, 12:55 PM MST to 1:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured peak wind gusts of 58 mph.

High Wind, Laramie Valley

When
April 12, 1:10 PM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Herrick Lane measured a peak wind gust of 58 mph.

High Wind, North Snowy Range Foothills

When
April 12, 1:25 PM MST to 1:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
April 12, 1:40 PM MST to 1:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured peak wind gusts of 58 mph.

High Wind, Laramie Valley

When
April 12, 1:55 PM MST
Where
Laramie Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured a peak wind gust of 62 mph.

High Wind, South Laramie Range Foothills

When
April 12, 4:00 PM MST to 6:15 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
April 12, 5:50 PM MST to 8:20 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
April 12, 6:00 PM MST to 7:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
April 12, 6:00 PM MST to 7:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
April 12, 7:25 PM MST to 8:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher.

High Wind, Central Laramie County

When
April 12, 7:35 PM MST to 8:35 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 373 measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
April 12, 7:45 PM MST to 8:45 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764170, 764177, 764178, 764160, 764181, 764171, 764163, 764166, 764180, 764168, 764169, 764183, 764187, 764184, 764188, 764189, 764193, 764199, 764185.